Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Have high fever, feeling lethargy. Took amoxicillin. Noticed yellow eyes, dark colored urine. Concerned?

Feb 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 3176 Questions
My daughter has had high grade fever, lethargy, can't eat and barely taking in liquids. I summed it up to the influenza. Her urine has been dark which her nurse told me was dehydration. So we increased her liquids, soup, fruit intake. I took her to the doctor after 5 days of no change and all they did was swab her and tested positive for strep. They put her on Amoxicillin. The next day her eyes are yellow, skin pale yellow-ish and her urine is dark orange. I called the doctor again and she said there is possibly a connection between strep and liver issues(?). Told me to bring her in the next day if she isn't better. Should I be concerned? Should I take her to the ER?
Posted Sat, 2 Mar 2013 in General Health
Answered by Dr. E Venkata Ramana 3 hours later
Thank you for your query on Healthcare Magic,
As your daughter is suffering from fever of 5 days duration, followed by the development of yellow eyes and dark orange color urine, it loos like liver infection (Hepatitis) by a virus or a bacteria.
Some times there may be a connection between the liver issue and invasive streptococcal infection, but it should be correlated after complete clinical examination and investigations.
Child needs evaluation to confirm the hepatitis by investigations like liver function tests, urine examination and to detect the causes of it like malaria, typhoid, viral and bacterial serology.
You should concern about her activity, hydration, sensorium and alertness.
If she is dull, dehydrated, not taking orally consult Emergency, if she feels better you can consult your Pediatrician as per your scheduled visit on the next day.
Hope I have answered your query, if you have any clarification please let me know.
Above answer was peer-reviewed by
Follow-up: Have high fever, feeling lethargy. Took amoxicillin. Noticed yellow eyes, dark colored urine. Concerned? 32 hours later
I ended up taking her to her doctor who ran a blood test and immediately admitted her to the ER at TX Childrens Hospital (Houston). Her hemoglobin is an 8, with protein and glucose in her bloodstream, her spleen and liver are swollen, fever comes and goes, puss pockets on her tonsils, urine continues to be dark-colored and she tested NEG for Mono. They can't figure out why her immune system is attacking the good cells and "popping" them. Her joints don't hurt, she doesn't have headaches, she has an appetite but her hemoglobin level isn't increasing. This couldn't be blood-cancer related could it?
Answered by Dr. E Venkata Ramana 12 hours later
Thank you for your query,
Your daughter at present requires complete evaluation for the causes of fever, swollen liver and spleen, low hemoglobin, and dark color urine to rule out any systematic bacterial and other causes.
Your child at present requires supportive treatment to maintain hydration, to decrease the fever, monitoring of vitals and urine output, and specific treatment depending on the diagnosis of specific cause.
With the information you provided, we can't say this whether related to blood-cancer or not.
Further investigations are needed like complete blood picture, peripheral smear for abnormal cells, and bone marrow study in addition to her clinical findings to comment on the relation to the blood-cancer.
But don't come to a self conclusion without proper evidence of this diagnosis and be in touch with the treating doctor to discuss your concerns.
You discuss with your treating Pediatrician, as he will tell you the present clinical condition of your child depending on his examination and interpretation of the investigations.
Hope I have answered your query, if you have any clarification please let me know.
Wish your daughter a speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor